Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 1997, 5:17 PM MDT for Prowers County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 5:17 PM MDT (23:17 UTC)
- Expired
- May 31, 1997, 6:20 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:45 PM MDT | Hail 0.75 | Bristol, CO | |
| May 31, 5:50 PM MDT | Hail 0.75 | Granada, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS1 KPUB 312319 RRA SVRPUB COC099-010020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 517 PM MDT SAT MAY 31 1997 * SEVERE THUNDERSTORM WARNING FOR PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 620 PM MDT * SOME LOCATIONS AFFECTED ALONG AND JUST WEST OF HIGHWAY 385 NORTH OF BRISTOL THROUGH 530 PM NEAR BRISTOL BY 530 PM * AT 516 PM RADAR SHOWED A SEVERE STORM 7 MILES NORTH NORTHWEST OF BRISTOL OR 16 MILES NORTHEAST OF LAMAR MOVING SOUTH AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:06 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 31, 2:06 PM MDT, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT SAT MAY 31 1997 CHALLENGE TONIGHT IS WHETHER OR NOT PRESENT SHALLOW CONVECTION WILL BREAK CAP. THINKING IS PROBABLY NOT SINCE WE HAVE ALREADY CLIMBED ABOVE CONVECTIVE TEMPS MOST AREAS AND STILL NOTHING. MODEL FORECASTS AND SURFACE OBSERVATIONS FOR THIS EVENING SIMILAR...INDICATING BEST POTENTIAL FOR THUNDERSTORMS OVER THE EXTREME SOUTHEAST PLAINS. IT IS THERE THAT MOISTURE AND INSTABILITY IS BEST. ADDITIONALLY...THETA-E RIDGE AXIS LIES IN THIS VICINITY. HOWEVER...12 HR ETA STILL HAS A GOOD AMOUNT OF CIN TO OVERCOME AND WITH NO TRIGGER...NOT SURE THAT IT WILL HAPPEN. CAN'T RULE A FEW STORMS BREAKING THE CAP THIS EVENING SO WILL BROADBRUSH WITH ISOLATED TERMINOLOGY FROM THE SANGRE DE CRISTOS/PIKES PEAK REGION ON EAST. LW
In the hours before
Special weather statement, May 31, 11:45 AM MDT, 5 hours 32 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SAT MAY 31 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER TO A CERTAIN EXTENT...STRONG UPPER LEVEL WARMING WILL CAP CONVECTION OVER SOUTHERN COLORADO THIS AFTERNOON. HOWEVER...A FEW CONVECTIVE CELLS MAY BREAK THROUGH THE CAP IF STRONG SURFACE HEATING AND AMPLE LOW LEVEL MOISTURE CAN PROVIDE ENOUGH LIFT. MOISTURE AND HEATING WILL BE GREATEST OVER THE EXTREME SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. IF STORMS TO DEVELOP IN THESE AREAS...SOME COULD BE SEVERE. SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE STORMS DEVELOP. LW
Special weather statement, May 31, 11:47 AM MDT, 5 hours 30 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SAT MAY 31 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER TO A CERTAIN EXTENT...STRONG UPPER LEVEL WARMING WILL CAP CONVECTION OVER SOUTHERN COLORADO THIS AFTERNOON. HOWEVER...A FEW CONVECTIVE CELLS MAY BREAK THROUGH THE CAP IF STRONG SURFACE HEATING AND AMPLE LOW LEVEL MOISTURE CAN PROVIDE ENOUGH LIFT. MOISTURE AND HEATING WILL BE GREATEST OVER THE EXTREME SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. IF STORMS TO DEVELOP IN THESE AREAS...SOME COULD BE SEVERE. SPO2TTER ACTIVATION MAY BE NECESSARY IF SEVERE STORMS DEVELOP. LW
Special weather statement, May 31, 5:10 PM MDT, 7 minutes before
COZ078-080-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 510 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT. IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM. THIS STORM WILL BRING LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN DIAMETER...AND GUSTY WINDS. AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.
Special weather statement, May 31, 5:12 PM MDT, 5 minutes before
COZ078-080-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 510 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT. IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM. THIS STORM WILL BRINtG LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN DIAMETER...AND GUSTY WINDS. AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:38 PM MDT | Tornado Warning | PUB | Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.